Kansas, 2004Dense Fog in Kansas, May 27, 2004
May 27, 2004 · NWS TOP · 1 event in 1 county or zone
1 dense fog, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 27, 2:55 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, May 27, 2:55 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT THU MAY 27 2004
.DISCUSSION...
APPEAR SHOULD HAVE A LULL IN THE STORMY WEATHER FOR MOST OF CWA
TODAY AND FRIDAY...THEN WILL HAVE TO CONTEND WITH DEEP TROUGH AND
COLD FRONT MOVING THROUGH OVER THE WEEKEND.
IN THE SHORT TERM...THUNDERSTORMS LIFTING NORTHEAST WITH WARM FRONT
SHOULD BE OUT OF NORTHEAST CORNER OF STATE BY SUNRISE. SURFACE
TROUGH THEN PUSHES SOUTHEAST ACROSS MOST OF CWA...BUT MAY NOT
TOTALLY CLEAR THE EAST CENTRAL UNTIL THIS EVENING. WITH SPC
OUTLOOKING SLIGHT RISK THAT AREA...WILL KEEP SLIGHT CHANCES FOR
THUNDERSTORMS OVER EAST CENTRAL FOR THE AFTERNOON. WILL START
OUT WITH STRATUS/FOG OVER NORTHEAST TWO THIRDS OF CWA CWA...BUT
EXPECTING MOST OF STRATUS TO GIVE WAY TO SUNNY TO PARTLY CLOUDY
SKIES BY AFTERNOON.
FOR TONIGHT AND FRIDAY...SYSTEM EJECTING OUT FROM SOUTHWEST
INDICATED TO TRACK EAST ACROSS OKLAHOMA...STAYING TO THE SOUTH OF
CWA. ETA WANTS TO HOLD SYSTEM OVER OKLAHOMA CONSIDERABLY LONGER THAN
MOST OTHER MODELS AND NCEP INDICATING ETA THE OUTLIER AND
DISCOUNTED. THUS WILL LEAVE TONIGHT...FRIDAY AND FRIDAY NIGHT DRY.
SATURDAY AND SUNDAY LOOKING QUITE STORMY AGAIN. GULF WILL BE WIDE
OPEN AS SURFACE LOW DEVELOPS OVER WESTERN KS BY 00Z SUNDAY AND THEN
SHIFTS EAST INTO NORTH CENTRAL/NORTHEAST KANSAS BY 12Z SUNDAY.
WITH MODELS INDICATING SHORTWAVE EJECTING OUT OF TROUGH INTO THE
PLAINS SATURDAY MORNING...HAVE KEPT PRECIP CHANCES OVER CWA
SATURDAY...BUT OBVIOUSLY BETTER CHANCES ARE SATURDAY NIGHT THROUGH
SUNDAY AS FRONT/DRY LINE AND UPPER TROUGH MOVE ACROSS.
MEMORIAL DAY LOOKING DRY WITH LOTS OF SUNSHINE. HAVE ALSO KEPT
TUESDAY AND WEDNESDAY DRY FOR NOW ALTHOUGH STRONG ZONAL PATTERN MAY
BRING A RETURN OF MOISTURE FASTER THAN MODELS SEEM TO BE INDICATING.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 27, 4:10 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT THU MAY 27 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-281000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
510 AM CDT THU MAY 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER EAST CENTRAL KANSAS...TO THE
SOUTHEAST OF INTERSTATE 35...THIS AFTERNOON AND EARLY EVENING. IF
THUNDERSTORMS DO DEVELOP...THEY COULD BECOME SEVERE WITH
LARGE HAIL THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA OVER
THE WEEKEND. THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL
BE FROM SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AND SUNDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...INITIALLY OVER NORTH
CENTRAL KANSAS SATURDAY AFTERNOON AND THEN OVER THE ENTIRE AREA
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING
OVER EAST CENTRAL KANSAS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 27, 12:51 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU MAY 27 2004
KSZ058-059-270745-
ANDERSON-COFFEY-
151 AM CDT THU MAY 27 2004
...TORNADO WATCH NUMBER 304 WILL BE ALLOWED TO EXPIRE AT 2 AM...
THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...
COFFEY ANDERSON
THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA. THEREFORE THE WATCH
WILL BE ALLOWED TO EXPIRE.
WOLTERS
Special weather statement, May 27, 12:54 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
154 AM CDT THU MAY 27 2004
KSZ035>038-054-271000-
DICKINSON-GEARY-LYON-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA AND JUNCTION CITY
154 AM CDT THU MAY 27 2004
...SEVERE THUNDERSTORM WATCH NUMBER 306 IS NO LONGER IN EFFECT...
THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...
GEARY WABAUNSEE DICKINSON
MORRIS LYON
SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...
EMPORIA ABILENE JUNCTION CITY
KSZ026-039-040-055-056-271000-
DOUGLAS-FRANKLIN-JEFFERSON-OSAGE-SHAWNEE-
INCLUDING THE CITIES OF...LAWRENCE...OTTAWA AND TOPEKA
154 AM CDT THU MAY 27 2004
...SEVERE THUNDERSTORM WATCH NUMBER 306 REMAINS IN EFFECT UNTIL 5 AM
CDT...
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
JEFFERSON SHAWNEE DOUGLAS
OSAGE FRANKLIN
SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...
OTTAWA LAWRENCE TOPEKA
WOLTERS
Special weather statement, May 27, 2:21 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT THU MAY 27 2004
KSZ039-055-056-271000-
FRANKLIN-OSAGE-SHAWNEE-
INCLUDING THE CITIES OF...OTTAWA AND TOPEKA
321 AM CDT THU MAY 27 2004
...SEVERE THUNDERSTORM WATCH NUMBER 306 IS NO LONGER IN EFFECT...
THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...
SHAWNEE OSAGE FRANKLIN
SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...
OTTAWA TOPEKA
THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT FOR
ADDITIONAL SEVERE WEATHER HAS DIMINISHED. THEREFORE THE WATCH HAS
BEEN CANCELED.
KSZ026-040-271000-
DOUGLAS-JEFFERSON-
INCLUDING THE CITIES OF...LAWRENCE
321 AM CDT THU MAY 27 2004
...SEVERE THUNDERSTORM WATCH NUMBER 306 REMAINS IN EFFECT UNTIL 5 AM
CDT...
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
JEFFERSON DOUGLAS
SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...
LAWRENCE
WOLTERS
Special weather statement, May 27, 2:59 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT THU MAY 27 2004
KSZ026-040-271000-
DOUGLAS-JEFFERSON-
INCLUDING THE CITIES OF...LAWRENCE
359 AM CDT THU MAY 27 2004
...SEVERE THUNDERSTORM WATCH NUMBER 306 HAS BEEN CANCELLED...
THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...
JEFFERSON DOUGLAS
SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...
LAWRENCE
MOST OF THE THUNDERSTORM ACTIVITY HAS MOVED EAST OF OSKALOOSA AND
LAWRENCE. THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS ALSO
DIMINISHED. THEREFORE THE WATCH HAS BEEN CANCELED.
WOLTERS
Local storm report, May 27, 3:28 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL 3 SSW OLPE 38.22N 96.19W
05/26/2004 0.75 INCH LYON KS TRAINED SPOTTER
1211 AM HAIL 4 W LE ROY 38.08N 95.71W
05/27/2004 1.00 INCH COFFEY KS TRAINED SPOTTER
1211 AM TSTM WND GST 4 W LE ROY 38.08N 95.71W
05/27/2004 60 MPH COFFEY KS TRAINED SPOTTER
1226 AM HAIL 3 S LE ROY 38.04N 95.63W
05/27/2004 1.00 INCH COFFEY KS TRAINED SPOTTER
ALSO 30 MPH WINDS
&&
THE TIME FOR THE REPORT OF 0.75 INCH HAIL 3SSW OF OLPE WAS CORRECTED.
WOLTERSDense Fog, Republic
- When
- May 27, 6:45 AM CST
- Where
- Republic forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Dense fog resulted in two vehicle accidents in the Belleville area. Two vehicles collided at a road intersection when the driver of one of the vehicles apparently did not see a stop sign. Both vehicles suffered damage. The second accident occurred shortly after the first accident and near the same location when one vehicle entered the roadway near the first accident and was struck by another vehicle. In the second accident the vehicles also suffered damage and in addition a passenger in one of the vehicles was injured.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, May 27 to 28, 20044 deaths · $23,000 · 55 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, May 27 to 28, 20048 injured · $11 million · F3 · 30 events
- Tornadoes and Flash Flooding in Indiana, May 27, 2004$3.9 million · F2 · 14 events
- Tornadoes and Hail in Texas, May 27, 2004$3.3 million · F1 · 14 events
- Tornadoes and Flash Flooding in Ohio, May 27 to 28, 20041 injured · $275,000 · F1 · 55 events
- Tornado and Hail in Kentucky, May 27, 2004$3.2 million · F1 · 6 events
- Flash Flooding and Flooding in West Virginia, May 27 to 28, 2004$2.5 million · 1 in hail · 34 events
- Tornado in Kentucky, May 27, 20044 injured · $300,000 · F1 · 1 event
- Tornadoes and Hail in Texas, May 27, 2004$650,000 · F1 · 9 events
- Tornadoes and Flash Flooding in Missouri, May 27, 2004$314,000 · F0 · 40 events
- Hail and Damaging Winds in Illinois, May 27, 20042 injured · $363,000 · 1.75 in hail · 16 events
- Flash Flood and Hail in Texas, May 27, 20043 injured · $140,000 · 65 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398112.